Although it doesn’t feel like it, Rebound is the start of healing. Rebound usually starts within three months to as late as ten months after the start of the Protocol. Rebound is the removal of this known neurotoxin from the nerves. Rebound is the waking up of nerves that have been paralyzed. These nerves do not wake up healed. They are damaged. Damaged nerves are painful nerves. The Nerve Behavior scale helps you visualize the degeneration of nerve damage and the progression of healing nerves.
Damaged nerves also send out VASODILATORS to help them heal. This means that you are dealing with both nerve pain AND the increase of symptoms from excess vasodilators in your system. Rebound is not easy.
The progression of Rebound is not linear. The chart from one of our members below shows the ups and downs of Rebound. For most members, Rebound lessens in about three months from onset. Lessens is a keyword. As discussed earlier, you will have flairs. Do not get discouraged by these flairs. It takes one to two years to fully recover from B6 toxicity.
Now that we’ve reviewed Rebound, we suggest you review recent changes in your behaviors or environment. We will look at your diet, hydration, any new supplements and external environmental causes for new symptoms.
Did you change your diet recently? Did you add in higher B6 foods? If you did then this might be giving you the new symptoms. Higher B6 foods while healing irritate already damaged nerves. It is best to stay with the RDA B6 diet with no more than 30% RDA at each meal (the other 10% is reserved for coconut water).
If you have increased your dietary B6 then this could be the cause of your new symptoms.
The hydration section of the B6T Smart Protocol addresses correcting current dehydration and increasing blood volume. It mirrors a POTS protocol adjusted for our members by our members. The water is slightly more than recommended by recent hydration research. The water is also a natural vasoconstrictor. The salt is needed to support the water. The salt in the Protocol is only 38% RDA. You still need to salt your food. Salty snacks are also encouraged. The coconut water is the needed potassium that also supports the water. You still need to eat potassium-rich food. The sugar in the coconut water and Pedialyte is necessary for hydration also. The research shows that sugar helps increase blood volume.
Are you getting enough water? Salt? Potassium? The hydration section of the B6T Smart Protocol is:
- Three to four liters so water with 1/8 teaspoon of salt in three of those liters (total 3/8’s teaspoon of salt). This is not five liters to six liters. This is three to four liters. This water is to be consumed in a 24-hour period.
- 1/2 liter of coconut water. Coconut water is used for potassium. Potassium is a vasodilator. Sip it throughout the day.
- 1/3 liter of Pedialyte consumed before bed. This has balanced electrolytes to help you through the night.
- The coconut water and Pedialyte have sugar. You need sugar to get and stay hydrated. We also know now that glucose increases for blood volume. Do not fall for the current health norm that sugar is bad for you. Find a type of glucose that your body will tolerate.
If you are not staying hydrated, this could be the cause of your new symptoms.
Everyday someone in the Understanding B6 Toxicity group asks about taking a supplement. We’ve been reading and answering questions since 2015. We know from our members there is no miracle-quick-fix. We also know from our members that excess supplements during healing will create a setback. A recent example was a member who in the beginning of his journey was talked into B12 shots. Those shots created a head-to-toe burning. When this same member was 85% healed, he made an appointment with a Functional Medicine doctor. This practitioner put him on very high doses of seven different supplements. Again, burning from head-to-toe. Three months later he is still recovering from this setback.
The supplement industry has you convinced that excess supplementation is what heals you. We’ve seen too many B6 toxic members who are harmed by the excess. There is little to no research on supplementation and dehydration. What does that supplement do to your water? Your salt? Your potassium? Is that supplement a vasodilator? Does it create histamine? What are the long-term consequences of taking excess vitamins? There is very little research in these areas. Until these questions can be answered it is best to stay away from excess.
The only supplement we recommend is the one specifically designed for the Understanding B6 Toxicity Facebook group. The B6 Smart Multivitamin was created to give members the boost in nutrition that they needed without the excess. The multivitamin is only 25% RDA of most vitamins and minerals without vitamin B6. We removed a potent vasodilator (magnesium). It includes salt and potassium to help with your blood volume. We purposely created it below 100% RDA to not create extra stress on your healing system.
If you have added any supplement that is excessive, then this could be the cause of your new symptoms.
Other Causes of Neuropathy
While you don’t want excess of any supplement, you also don’t want deficiency in those few vitamins that cause neuropathy due to deficiency. If you haven’t been taking the quarterly B6T Smart Panel #1 blood test, then consider taking one now. This group of test will give you a wellness check as well as checking for B1, B12 and iron. B1 and B12 deficiency causes neuropathy too.
External Environmental Causes
Ah! Spring is in the air. April showers bring May flowers. April showers also bring excess mold in the air. May flowers also bring excess pollen in the air.
In South Texas, this means outrageous oak pollen in the air for March and April.
This year in South Texas it also meant an unbelievable amount of mold after weeks of rain.
Pollen and mold increase histamine in your body. Histamine is a potent vasodilator. Let me say that again. HISTAMINE IS A POTENT VASODILATOR. Your body may be able to handle some oak pollen and some mold, but in these quantities, your body is reacting. Here is an article about mold and the vasodilators it releases.
Our histamine expert has educated us often that the histamine that you are ingesting is a drop in the bucket compared to the amount of histamine your body creates. Pollen and mold numbers like this could create a storm of vasodilators.
Are you reacting to pollen and/or mold? Find a pollen and mold count for you city. In San Antonio, our local TV station does this. In most other cities you have to search for this information. Keep a record of your symptoms with the pollen/mold count for that day.
Can you stop this? Yes. Antihistamines are useful this time of year. If your vasodilation is extreme, ask your doctor about steroids to help you through the season.
If you have excess pollen or mold in the air, then this could be the cause of your new symptoms.
I AM IN REBOUND!
If you have eliminated all other possible causes for your new symptoms then you are on your path to healing. The good news is that we have been on this journey long enough with other members. We have suggestions to lessen rebound.
We have suggested that you discuss Gabapentin with your doctor to help with nerve pain. We know Gabapentin is a vasodilator, so caution must be used. Some members take it daily for nerve pain. Some members take it only as needed. This is a decision between you and your doctor.
Now that we know that healing nerves release vasodilators, have more information to help you through the autonomic symptoms of Rebound.
First, this Cleveland Clinic article is a good review of vasodilators. It is about a five-minute read. It is print worthy.
A vasodilator is anything that expands our blood vessels. If we have low blood volume, we DO NOT want an expanded blood vessel. An expanded blood vessel AND low blood volume mean our body cannot get enough blood to cells. Our symptoms increase significantly.
POTS patients deal with low blood volume all the time. We have found a website that offers medical suggestions that helps POTS patients with low blood volume. Saline infusion is top of the list (our water and salt from the Protocol). Also on the list are steroids, beta blockers, vasoconstrictors (members have used Sudafed as a rescue with success) and SSRI’s.
As the Understanding B6 Toxicity Using Western Research Facebook group had already discovered, the healthiest way through rebound is the hydration section of the B6T Smart Protocol. Grab that glass and toast the hard work that the original members did to figure this out.